From Virginia, USA:
I have a question about a previous question about Lilly's Humalog and NovoLog pens. My diabetes educator told me to leave the pen needle in for 2 seconds, counting off "one one thousand, two one thousand." Does it really take a count of 5 to 6 to get all the insulin out of a pen?
I would think that as soon as the number on the dose thing reached zero (specifically on the NovoLog pens), the insulin would all be delivered. I don't trust using the pens. It seems that huge doses of insulin leak out of the pen when I pull it out and I can only assume it would be doing that in me if I left it in for too long. Is there a vacuum issue with it? Visible air inside makes it leak greater? Sometimes, I have used a syringe to draw out insulin and I injected air into the pen before drawing out insulin so an air pocket accumulated.
The pen would be very useful if it weren't for the fact I can never be sure exactly how much insulin I'm getting. Most of my doses are insulin sensitive (under 7 units) and either it is overdosing on insulin or underdosing (rarely). This is evidenced by wildly variable blood sugars, a problem I don't have with shots of the same dose of rapid acting insulin! Can some people just not use pens because of this issue?
I checked with our nurse manager in our diabetes clinic. She has recommended the following:
Both Lilly and Novo Nordisk recommend in the pen instructions to count to 5 or 6 before withdrawing the needle from under the skin after the dosing goes to zero on the pen. This because some of the insulin is still being delivered and dripping off the needle end as she alludes to when she describes pulling the needle out and seeing insulin leak out. Studies have shown that if the insulin pens are used properly they are more accurate then syringes in insulin dosing. I always emphasize the instruction to count slowly to 5 before pulling the needle.
As far as drawing insulin from the pen into a syringe I would not put air in the pen. I would draw it into the syringe as the plunger portion of the pen moves forward as the insulin is withdrawn. If she is putting air into the pen than her dosing is probably off.
I would agree with these instructions.
Original posting 16 Jan 2004
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.